DEAR DR. ROACH: My dermatologist suggested that I get the HPV vaccine, as it will help my body fight warts of various kinds. I’ve had plantar warts and warts on my fingers and hands. They go away with treatment, but seem to come back in a different spot over time. I am a 62-year-old male in good health otherwise. Is getting the vaccine a good idea? Thank you. -- K.L.
ANSWER: The HPV vaccine was approved for use in women to prevent cervical cancer, which is caused by certain high-risk types of human papillomavirus. Other types of this same virus are responsible for cutaneous warts, the kind on the plantar surface (sole) of your foot, or on your hands and fingers.
Several recent case reports and one small series have shown that difficult-to-treat warts occasionally have gone away completely after people were vaccinated with the HPV vaccine, such as Gardasil. It is thought that the vaccine stimulates the immune system so that the body can fight off the infection. This is a bit surprising, since it had been thought that giving the vaccine after exposure would not be effective.
On the other hand, the success seen so far is encouraging, and hopefully there will be a trial to look at this problem -- which is a real one, since some warts are very hard to get rid of.
For right now, discuss the upsides and the downsides with your physician. On the upside, some people who failed treatment with salicylic acid, duct tape, liquid nitrogen, imiquimod (a cream used to stimulate the immune system), laser treatment, oral Tagamet (cimetidine), 5-FU (a type of chemotherapy) and glutaraldehyde (a powerful medicine used for resistant warts) had complete success with the vaccine. On the downside, the vaccine is expensive, and the three doses are not covered by insurance for people over 26. Local reactions to the vaccine, such as a sore arm, are common. Fainting is the most common serious reaction.
DR. ROACH WRITES: A few people wrote to me after a recent column on shoulder pain in a woman after a pneumonia vaccine, and wondered if this might be an entity called SIRVA, which stands for “shoulder injury related to vaccine administration.” This is a rarely reported condition where structures in the shoulder are damaged by an immune response to the vaccine. The exact incidence is unknown, as it is not always recognized, and thus probably is not reported as often as it occurs.
The immune response can cause damage to the shoulder capsule, tendons and even bone. It may be related to a too-deep injection into the shoulder, so that the vaccine doesn’t go into the muscle, as it should, but into the shoulder bursa. The condition is treated by physical therapy.
Because the reader in this case had a pre-existing shoulder injury, I don’t think this was a case of SIRVA; however, readers should know about this condition so that any cases of shoulder pain and reduced function within days of vaccine administration can be recognized and treated. Further, health care practitioners should take care to use an appropriately sized needle to inject the vaccine properly.